Pennsylvania, 2021

Lake-Effect Snow and Winter Weather in Pennsylvania, February 15 to 17, 2021

February 15 to 17, 2021 · NWS CLE · 3 events in 3 counties and zones

Low pressure developed over the northern Gulf of Mexico on the morning of February 15 and moved northeast into the Tennessee and Ohio River Valleys through the afternoon and evening hours. Well ahead of this low pressure system, a band of snow overspread the region with a weak front during the morning hours of the 15th, allowing for a quick inch or two of snow across the area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure developed over the northern Gulf of Mexico on the morning of February 15 and moved northeast into the Tennessee and Ohio River Valleys through the afternoon and evening hours. Well ahead of this low pressure system, a band of snow overspread the region with a weak front during the morning hours of the 15th, allowing for a quick inch or two of snow across the area. As the low crept closer to the region, deepening over the Ohio/Pennsylvania border and bringing ample Gulf moisture into the region, a broader area of precipitation moved through the area during the afternoon and evening hours. For Northwest Pennsylvania, this precipitation started in the form of sno, but by evening, a nose of warmer air just above the surface allowed for snow to melt and for the end precipitation type to become a mix of sleet and freezing rain significantly lessening snowfall amounts in several locations. Behind the low pressure system, colder air surged into the region and lake effect snow developed over Lake Erie and entered Northeast Ohio on the 16th. By the late evening of the 16th, an additional 4 to 8 inches of snow fell in portions of the snow belt, adding to the wintry mix from the night before. Impacts were mixed in Northwest Pennsylvania as the first half of the event underperformed but the lake effect on the 16th overperformed, leading to mixed preparedness for the region. For the entire event, the highest total snowfall measurement in Pennsylvania was 11 inches by a trained snow spotter northwest of Edinboro in south central Erie County. Erie International Airport only recorded 2.8 inches of snow for this event. There were no known injuries or fatalities in Northwest Pennsylvania on account of this winter storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 15, 4:54 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Feb 15, 4:54 AM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
454 AM EST Mon Feb 15 2021

.SYNOPSIS...
Low pressure developing over the northern Gulf Coast will move
northeast today and tonight, reaching the Upper Ohio Valley by
daybreak on Tuesday. This system will continue northeast on
Tuesday and high pressure will build in from the northwest on
Tuesday night into Wednesday. Another northern Gulf Coast low
will form on Wednesday night and move northeast into the Ohio
Valley by Thursday night.

&&

.NEAR TERM /THROUGH TUESDAY/...
The Winter Storm Warning remains in place for the forecast area
through 1 PM on Tuesday with snow totals generally ranging from
8 to 12 inches with slightly less southeast with some potential
mixed precipitation. Snow will spread across the region this
morning with a quick 1 to 2 inches, lessen this afternoon, and
then return this evening with high intensity. The heaviest snow
totals now appears to be focused into portions of Northwest and
North Central Ohio and this is where snow amounts greater than a
foot are possible. Some mixed precipitation may enter our
southeast counties this evening and diminish some of the snow
totals there with some light icing possible. Residual snow will
linger across areas closer to the lake/into the snow belt on
Tuesday with an additional inch or two before the system fully
departs.

The synoptic setup for this event remains fairly similar to
previous forecasts. This morning a trough is situated over the
central Appalachians and to the northwest, low level
frontogenesis, isentropic lift, and the right entrance region of
an upper level jet are allowing for snow to enter the forecast
area. The snow is morning is honestly a bit less impressive
than previously expected as this band of snow has needed to
fight off drier air and began as virga before starting to reach
the surface over the last couple of hours. This feature will
continue east and snow will overspread the region this morning.
At this point, thinking accumulations will be more in the range
of 1 to 2 inches with this morning's snow. However, cameras
over NW Ohio, including Toledo and Findlay show that the snow
will stick to untreated roadways and bridges and this morning's
commute could be messy in some areas. As the upper level jet
exits to the northeast, snow should taper across the area this
afternoon and either cut off completely or be very light.

The focus then turns to the main event tonight. A shortwave
trough will support the development of low pressure along the
northern Gulf Coast today and bring this low northeast to the
upper Ohio Valley tonight. The setup continues to favor heavy
snowfall development across the region tonight as southerly flow
level flow will usher Gulf moisture into the region. In
addition, this flow will bring warmer air in the form of a
TROWAL centered around 700 mb and an impressive baroclinic zone
across the heart of the forecast area. Finally, the region will
find itself under the left exit region of a 130 kt upper level
jet. As the low pressure system moves northeast, these
components will come together to allow for heavy snow across the
region and where these features align the best, there will be a
deformation zone with mesobanding, allowing for even higher
snowfall totals. At this time, this seems to be somewhere in
Northwest to North Central Ohio overnight. In addition, while
Lake Erie is frozen over, northeast flow off the lake could
allow for some light lake enhancement of the synoptic snow, but
this is minor compared to other features. In the end, believe
that 6 to 12 inches of snow falls across the area tonight with
those higher amounts out west. Northerly winds with temperatures
in the teens will allow for winds chills in the single digits to
near zero tonight.

There are two newer challenges to the forecast this morning that
were considered. First, there is some question to when the heavy
snow enters this evening. Conditions will rapidly change over
the course of the evening commute. Heavy snow will probably be
on the southwest periphery of the forecast area at 4 pm, but the
temperature gradient tightens quickly after this time as the mid
level vort max pivots in from the southwest and suspect that
snow will be widespread by 7pm. So any travel should be
completed early this evening, if at all needed. The other
forecast change was to address how much warm air would enter
aloft this evening and would have hamper snow across the region
this evening. Trends in the overall guidance show the low
pressure center getting close to Pittsburgh, rather than farther
southeast, and this would bring the warm nose with temperatures
above freezing aloft into our far southeast forecast area,
namely Knox to Mahoning/Trumbull Counties. Therefore, have
introduced some wintry mix to the forecast and cut down slightly
on snowfall totals. There remains some uncertainty on the end
forecast solution in this region, but this will likely not
change overall impacts.

The low departs to the northeast on Tuesday and residual low
level moisture and flow off Lake Erie will allow for lingering
snow showers across the northern forecast area before tapering
off considerably by afternoon. Another 1 to 2 inches are
possible, mostly in the snow belt. Highs on Tuesday will be
around 20, plus or minus a couple of degrees.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY/...
The low pressure that will impact the area during the near term
forecast period will continue to track northeast and off the coast
of Maine Tuesday night. As a result, winds will become northwesterly
into Wednesday morning, allowing for below normal low temperatures
to spread across the area Tuesday overnight. With this set up and
portions of the eastern basin of Lake Erie still unfrozen, have
opted to keep chance PoPs in for the primary snowbelt areas through
early Wednesday morning. Based on current guidance, these lake
enhanced snow showers are expected to produce little to no
accumulation. Overnight temperatures on Tuesday will be in the
single digits, approaching 0 in some locations. Wind chill
temperatures will remain a concern as much of the area is expected
to drop into the negatives.

On Wednesday, high pressure will briefly build across the area,
allowing for a brief break in wintry precipitation for much of the
day. Temperatures will continue to remain below normal with highs
reaching into the upper teens to low 20s. By Wednesday night, the
very active weather pattern continues as the area begins to receive
impacts from the next low pressure. This system is eerily similar to
the one going to impact the area in the next couple days. It will be
associated with a digging upper level trough across the central
United States which will aid in developing and deepening a low
pressure at the surface that is expected to develop along the Gulf
Coast and track northeast into the Ohio River Valley.

This evolution of this system has become more consistent amongst
models, suggesting a low pressure track to the southeast of the
area. Discrepancies exist with how far to the southeast the center
of the low go, however all models at this point keep us on the cold
side of the low. With this being the case, have opted to make snow
showers the primary weather type, although some mixed precipitation
cannot be ruled out for the far southeastern portion of the CWA.
That area in particular will need to be closely monitored in the
coming days. Impact from this system will persist through the day on
Friday with PoPs diminishing from west to east.

High temperatures on Thursday and Friday should be in the 20s,
possibly trending slightly colder in upcoming model runs. Wind chill
values will likely drop into the single digits, especially on
Friday, as winds increase to 10 to 15 knots from the west. Overnight
lows on Thursday will be near 20, again with wind chills in the
single digits.

&&

.LONG TERM /FRIDAY NIGHT THROUGH SUNDAY/...
High pressure will begin to build north across the Ohio River Valley
as the departing low moves off the East Coast. Winds are expected to
shift and become westerly into early Saturday morning. With this
winds, lingering moisture, and the projected fetch across Lake Erie,
have opted to keep snow showers in the forecast into Saturday
morning for the primary snowbelt areas. The biggest forecast
challenge for this potential lake enhanced snow is discerning how
much ice will form on the Lake throughout this week. If more of the
eastern basin become ice covered, then the chances of snow will
diminish.

The next system to keep an eye on will begin to develop over the
Midwest and track northeast through the Great Lakes region Sunday
into the beginning of next week. Current model runs keep northern
Ohio and NW PA in the warm sector, suggesting this could be more of
a liquid precipitation event, however this is still really far out
to confidently say. Throughout the long term period, high
temperatures will gradually warm to near normal with low
temperatures also gradually increasing over the weekend.

&&

.AVIATION /06Z Monday THROUGH Friday/...
The aviation forecast can only be described as it's all downhill
from here. Conditions across the area are starting at VFR or
MVFR and will trend down this morning as snow enters from the
west and south and will overspread the region by 12z this
morning. This snow will bring MVFR to IFR conditions, if not
lower through the airspace this morning. There appears to be a
very brief lull that may allow for a period without snow this
afternoon but low ceilings should still remain across the
region. The main snow show is tonight as snow reenters and
expecting a quick drop to heavy snow with IFR/LIFR conditions
across the area. The one item that isn't reflected in the TAFs,
specifically at KYNG, is that there is a chance for snow to
change over to either sleet or freezing rain around the end of
the TAF period into early Tuesday morning. Will need to monitor
precipitation type over eastern Ohio as slightly warmer air is
trying to creep into the region, making snow perhaps a bit less
clear cut for KYNG. Winds through the period will be northerly
at 12 knots or less.

Outlook...Non-VFR likely with periods of widespread snow late Monday
night through Tuesday night. Additional non-VFR with periods of
widespread snow are possible Wednesday night through Friday.
Some rain may mix with the snow briefly on Thursday.

&&

.MARINE...
Winds will gradually increase out of the northeast from 10 to 15
knots today to 15 to 25 knots overnight on Tuesday as a strong low
pressure system approaches the region from the southwest. Although
winds will be gusty across Lake Erie, they should remain below
Gales. No small craft advisory will be issued due to the nearshore
zones being primarily ice covered, however in areas where the ice is
broken apart, these winds will be hazardous to any small craft.

By Tuesday afternoon, the aforementioned low pressure system will
move off the coast of Maine, allowing for winds to shift to
northwesterly and weaken to 10 to 15 knots and persist through much
of the day on Wednesday. By Wednesday night, winds will shift to
become northeasterly again as another strong low pressure system
approach the Ohio River Valley from the southwest. Winds are
expected to intensify to 15 to 25 knots overnight on Wednesday and
persist into Friday night. Following a similar pattern as the
aforementioned low pressure, this one will move off the East Coast,
shifting winds to the northwest across Lake Erie and weakening them
to 10 to 15 knots.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Storm Warning until 1 PM EST Tuesday for OHZ003-006>014-
     017>023-027>033-036>038-047-089.
PA...Winter Storm Warning from 7 AM this morning to 1 PM EST
     Tuesday for PAZ001>003.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Sefcovic
MARINE...Campbell
Hazardous weather outlook, Feb 15, 3:58 AM EST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
358 AM EST Mon Feb 15 2021

LEZ061-142>149-162>169-160900-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
358 AM EST Mon Feb 15 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>014-017>023-027>033-036>038-047-089-160900-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-
358 AM EST Mon Feb 15 2021

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST TUESDAY...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

There is the potential for another storm system which may bring
another round of wintry weather, possibly accumulating snowfall
Thursday into Friday. Forecast confidence on any amounts and impacts
are low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001>003-160900-
Northern Erie-Southern Erie-Crawford-
358 AM EST Mon Feb 15 2021

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 1 PM EST
TUESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

There is the potential for another storm system which may bring
another round of wintry weather, possibly accumulating snowfall
Thursday into Friday. Forecast confidence on any amounts and impacts
are low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Southern Erie

When
February 15, 7:00 AM EST to February 17, 12:00 AM EST
Where
Southern Erie forecast zone
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Three rounds of snow moved through Northwest Pennsylvania on February 15 and 16. The first round on the morning of the 15th brought a quick inch of snow to the region. A second round of snow entered during the afternoon and evening hours, bringing an additional 2 to 6 inches of snow to the region. For a brief period during the evening of the 15th, snow transitioned to sleet and freezing rain, as some warmer air aloft melted the snow but near surface temperatures below freezing allowed for wintry precipitation to continue. Sleet amounts of a few tenths and ice amounts up to one tenth were observed across the area. A third round of snow came in the form of lake effect snow and an additional 3 to 8 inches of snow fell, which ended up being the most impactful round for portions of the Northwest Pennsylvania snow belt. Total snowfall for the event in the southern portions of Erie County ranged from roughly 6 to 11 inches of snow. The maximum snowfall for this event was northwest of Edinboro, where a trained snow spotter measured 11 inches of snow for the event. Other selected snowfall totals for the event include: 9.5 inches in Greene Township, 9 inches in Greenfield Township, 8.1 inches in North East Township, 8 inches in Summit Township and Colt Station, 6.1 inches in Union City, and 6 inches in Corry.

Winter Weather, Northern Erie

When
February 15, 7:00 AM EST to February 17, 12:00 AM EST
Where
Northern Erie forecast zone
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Three rounds of snow moved through Northwest Pennsylvania on February 15 and 16. The first round on the morning of the 15th brought a quick inch of snow to the region. A second round of snow entered during the afternoon and evening hours, bringing an additional 2 to 5 inches of snow to the region. For a brief period during the evening of the 15th, snow transitioned to sleet and freezing rain, as some warmer air aloft melted the snow but near surface temperatures below freezing allowed for wintry precipitation to continue. Sleet amounts of a few tenths and ice amounts up to one tenth were observed across the area. A third round of snow came in the form of lake effect snow and an additional 1 to 3 inches of snow fell. Total snowfall for the event for the northern portions of Erie County ranged from roughly 3 to 9 inches of snow. The maximum snowfall for this event was in the city of Erie, where a trained snow spotter measured 9.4 inches of snow for the event. Other selected snowfall totals for the event include: 9 inches in Lake City, 8.4 inches in North East, 6.9 inches in Harborcreek, and 2.8 inches at Erie International Airport.

Winter Weather, Crawford

When
February 15, 7:00 AM EST to February 16, 10:00 PM EST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Three rounds of snow moved through Northwest Pennsylvania on February 15 and 16. The first round on the morning of the 15th brought a quick inch of snow to the region. A second round of snow entered during the afternoon and evening hours, bringing an additional 1 to 4 inches of snow to the region. For a brief period during the evening of the 15th, snow transitioned to sleet and freezing rain, as some warmer air aloft melted the snow but near surface temperatures below freezing allowed for wintry precipitation to continue. Sleet amounts of a few tenths and ice amounts up to one tenth were observed across the area. A third round of snow came in the form of lake effect snow and an additional 1 to 3 inches of snow fell. Total snowfall for the event for the northern portions of Erie County ranged from roughly 3 to 9 inches of snow. The maximum snowfall for this event was in Spring Township, where a trained snow spotter measured 10 inches of snow for the event. Other selected snowfall totals for the event include: 6 inches in Meadville, 5 inches in Springboro, 4 inches northwest of Jamestown, and 3.6 inches in Atlantic.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949712, 949713, 949714.